Funnel Cloud, Natrona
- When
- September 4, 10:36 AM MST
- Where
- Natrona County, Natrona
- Reported by
- Public
- Coordinates
- 43.030, -106.820
The public posted a pair of cold air funnels on Facebook.
An upper-level low moved across Wyoming and brought enough shear to support a landspout tornado in Sublette County, along with 2 other funnels. The tornado remained over open ground and produced no known damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An upper-level low moved across Wyoming and brought enough shear to support a landspout tornado in Sublette County, along with 2 other funnels. The tornado remained over open ground and produced no known damage. A pair of cold air funnels formed near Natrona in western Natrona County, but there was no evidence of a circulation at the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 4, 4:21 AM MST, 6 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 521 AM MDT Wed Sep 4 2024 .KEY MESSAGES... - A active day today with scattered showers and thunderstorms. Hail and strong wind are possible with any storm. - Warmer and drier weather returns on Thursday. - A prolonged period of very warm temperatures and little chance of precipitation is looking increasingly likely from this weekend into early next week. && .DISCUSSION... Issued at 257 AM MDT Wed Sep 4 2024 We have one more day of active weather to get through before we enter what could be another long stretch of warm and dry weather, The main driver for the weather today is an upper level low now swirling over southwestern Montana that will drop east- southeastward across the Cowboy State today and this evening and bring a decent coverage of showers and thunderstorms, with the greatest coverage in areas East of the Divide and southern Wyoming. We have some nocturnal activity ongoing right now, likely being driven by the left front quadrant of a jet streak moving across the area. The next question is the intensity of the storms. The Storm Prediction Center does have the area under a marginal risk of severe weather. There are some factors for this. For one, the area will be under an area of upper level divergence. An addition, the upper level low will provide a bit of shear. There are factors against it though. For one, the aforementioned jet will be moving away from the area. Another concern is the amount of cloud cover around the area. This could limit surface instability. Most guidance tops out at CAPE of 500 J/Kg with lifted indices to minus 3. My gut feeling is that there will be some stronger storms, but any severe would be isolated. One difference is that the hail threat may be higher than yesterday. It will be cooler more much of the area, with wet bulb zero levels averaging 1500 to 2000 feet lower than yesterday. In addition, there is more moisture around with precipitable water levels averaging 130 to 150 percent of normal. Most hail would be of the smaller variety, a half an inch or less, but there could be a few larger stones. And, gusty winds will be a threat, but maybe less then yesterday with less jet support and smaller dew point depressions, especially East of the Continental Divide. The best chance of a shower or storm (about 1 out of 2) looks to be across central Wyoming, with tapering POPs to the north and south. One model, the GFS, is putting a good amount of rain over this area, but this could be convective feedback. Nevertheless, a decent chance for some needed rain to help with the fires. Most convection should end shortly after sunset with all activity over shortly after midnight. And this will likely be our last chance of decent rain for quite a while. Most guidance of the deterministic and probabilistic variety show very strong ridging building across the area starting Thursday and continuing into next week. The only chance for precipitation would be an isolated shower or thunderstorm in or near the mountains with any shortwaves moving through the flow but the chance of this is very small (1 out of 5 at most in the mountains, less than 1 in 10 in the lower elevations). Temperatures will average well above normal, especially this weekend into next week as the center of the ridge axis sets up over the Rockies. The Climate Prediction Center gives a 70 to 80 percent chance of above normal temperatures through the middle of the month. And with this, a greater than average chance of below normal precipitation. High temperatures in the lower elevations East of the Divide will likely be at or top 90 degrees, As a result, we expect temperatures to average 10 to 20 degrees above normal starting Saturday and continuing into next week. If there is a silver lining with this, it is that with the ridge axis very close to the area, fire weather should remain below critical since wind should remain fairly light through the period. However, it looks like summer will be sticking around a bit longer across western and central Wyoming. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 520 AM MDT Wed Sep 4 2024 An upper-level low will be the main weather driver through the next 24 hours. All sites will have a 10% to 30% chances of a rain shower to start the TAF period, continuing through this evening. Better chances occur at more central locations (KBPI, KCPR, KLND, KPNA, and KRIW), so have included TEMPO and PROB30 groups where the better chances occur. Have opted to remove prevailing rain at KLND and KRIW to start the TAF period, as models have lessened chances. Some isolated showers are still possible though, so would not be entirely surprised if a brief rain occurred. Models show some showers and thunderstorms developing over the mountains near KJAC and KCOD this afternoon. Low confidence in any of these directly impacting a terminal, but some relatively nearby lightning and gusty outflows are possible. Have included VCTS at KJAC between 20Z and 22Z this afternoon, though confidence is low. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Air Quality Alert until 1 PM MDT this afternoon for WYZ012-016. && DISCUSSION...Hattings AVIATION...Wittmann
Hazardous Weather Outlook National Weather Service Riverton WY 303 AM MDT Wed Sep 4 2024 WYZ001>020-022>030-051315- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 303 AM MDT Wed Sep 4 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered thunderstorms expected today, some with hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Riverton/Lander radar (KRIW), 135 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
1 funnel cloud, 1 tornado. Local standard time, as filed.
The public posted a pair of cold air funnels on Facebook.
The Sublette County emergency manager reported a landspout east of Marbleton. The landspout remained over open country and caused no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyThe tornado archive for Wyoming, 2024Warnings in Wyoming, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216268, 1216267.